blood pressure

Discussion in 'General Fitness' started by Larry McCarty, Feb 28, 2004.

  1. I started running 27 years ago and have averaged about 30 miles a week for most of those years
    except the last several years. I have run many marathons including Pikes Peak twice. I am now 63
    years old. I have had elevated blood pressure for about 10 years. My doctor has tried various
    combinations of drugs. For about the past 2 years I have been taking the following 3 medications --
    (1) Hydrochlorothiazide (a diuretic), (2) Verapamil (a calcium channel blocker), and (3) Benicar (an
    angiotensin II receptor antagonist). Even with 3 drugs, my pressure was no better than about 140/85
    on average. Starting in January 2003, I began to notice that my breathing would be very labored and
    my legs would feel heavy right at the start of a run, and I just felt worse and worse the further I
    went -- there was no second wind. Later in the year it got so bad that I was able to run only 2 or 3
    miles before I had to quit -- it was just too difficult moving forward. After many tests, nothing
    could be found to explain it other than one of the cardiologists suggested it could be left
    ventricle hypertrophy caused by years of elevated blood pressure. Also, I tried eliminating each of
    the drugs for a while, but my blood pressure would always go up, and there seemed to be no positive
    effect on the running problem. After doing a lot of reading about athletics, blood pressure, etc., I
    began to wonder if perhaps I was deficient in one or more of the electrolytes and/or minerals that
    get removed from the body by the diuretic. Several blood analyses that I had along the way showed
    nothing to be out of the normal range, but still I wondered. I had already been consuming foods high
    in potassium because of the diuretic, so I decided to try taking a magnesium supplement. Bingo! 800
    mg daily of magnesium citrate made an immediate improvement in both my blood pressure and my running
    difficulties. My pressure went to about 118/68 and has been there for the last 8 weeks, and my
    breathing eased considerably. However, I still had the heavy legs. I decided this might be due to
    the calcium channel blocker since one effect of that drug is to decrease muscle contraction. Sure
    enough, when I stopped that drug, my muscle problems disappeared, and my blood pressure did not go
    up. I've been off of the drug for about 6 weeks now. My running situation now is that I have worked
    up to running 4 miles a time. I still have breathing difficulty for about the first 2 miles, and
    then it starts to get easy. I finally have some confidence that I can begin to start increasing my
    mileage again. So my observation is that at least one of my blood pressure medicines was causing a
    running problem, and a magnesium deficiency was causing a running problem and perhaps causing
    elevated blood pressure. My next step is to try eliminating the diuretic. By the way, I'm doing this
    experimentation with my doctor's knowledge. I monitor my pressure 3 times a days and have been
    graphing it versus time for the past year. Can anyone relate to my experience? Any comments on the
    magnesium? Has anyone been diagnosed with left ventricle hypertrophy? Does anyone know if the
    hypertrophy is reversible if the blood pressure is maintained at a low value for a long time? Larry
     
    Tags:


  2. Stop worrying about it. Blood pressure, like cholesterol and IQ, are merely numbers. They
    don't really mean anything. Now, pass the bacon, and turn the tv on..............wrestling is
    about to start.
     
  3. In article <[email protected]_s03>, Larry McCarty wrote:
    > Can anyone relate to my experience? Any comments on the magnesium? Has

    I know someone who was on hyptertension meds for a while, and the meds were terrible for running
    performance. I think what you're doing -- trying to get away from the drugs and doing it with proper
    medical supervision is a great idea.

    > anyone been diagnosed with left ventricle hypertrophy? Does anyone know if the hypertrophy is
    > reversible if the blood pressure is maintained at a low value for a long time?

    Don't know, I'd guess it would be. Maybe the doc can answer.

    Cheers,
    --
    Donovan Rebbechi http://pegasus.rutgers.edu/~elflord/
     
  4. My first thought reading your story was that drug side effects might be the cause of your problems.
    Thiazide diuretics are well known for dropping K+ and Mg++. Have you and your doc considered an
    alternative like spironolactone? Good call with the Ca++ antagonists - they can have a marked effect
    on performance.

    I'm not entirely sure about the regression of LVH. I know that it can regress, but I'm not sure of
    time course, medications, etc. Sorry I can't be more help.

    D
     
  5. Dear Larry,

    Just a few comments on your experience.

    First, good for you! Good on the running, and good on your efforts to figure out your own body.
    Doctors are smart and can figure out a lot of things, but many times mysteries remain, well,
    mysterious, like why you felt like crap from a diuretic even though your blood electrolyte panel
    test always looked good. You figured out the magnesium deficiency, and it's great that you've
    found relief.

    I hate Calcium channel blockers and I'm glad you are off it. I use them virtually as a last
    choice for hard-to-control blood pressure.

    Speaking of BP hard to control, 60% of Americans in their 60's have high blood pressure, thus
    for many of us the challenge of taking care of hypertension is inevitable. And the vast majority
    of folks require 2-3 drugs to control BP. Thus you on 2-3 meds is quite within the normal
    experience.

    All HTN (hypertension) meds lower blood pressure. But what you really want is to live longer and
    better, such as avoid heart attack, avoid stroke, avoid kidney failure and dialysis, see your
    grandkids grow up, etc. And not all HTN meds have those proven benefits, even though they all
    lower BP. I think of HTN (hypertension) meds in 3 classes: the ones with known benefits to
    improve quality and quantity of life, the ones with known proven harm to longterm outcomes, and
    the ones with no proof at all.

    Proven benefit: diuretics, betablockers, ACE inhibitors Proven harm: some forms of calcium channel
    blockers, alpha blockers No longterm outcomes at all: nitrates, ARBs (angiotensin receptor blocker),
    direct vasodilators

    You'll be happy to hear that the ARBs, of which Benicar is one, are starting to get proven
    outcomes of improved avoidance of heart failure, as an example. I expect that soon we'll be able
    to move ARBs from the "unknown benefit" category to the "proven benefit" category.

    That said, I like how you've stayed on meds that are most likely to help you live longer and
    healthier. Yes, the diuretic has given you some side effects. It is probably dosed at 25
    milligrams. It often works as a good combination medicine with other HTN meds, such as ACE
    inhibitor or ARB like Benicar, and can be used at lower dose. Many ARBs (and others) come as a
    combination pill with the med and 12.5 mg hydrochlorothiazide (HCTZ) together, making purchase
    and dosing simple with one single pill. Especially since your BP is so good, you could try
    lowering the dose of HCTZ and seeing how your well-being, athletic performance, and blood
    pressure respond.

    And it's great that you and your doc have collaborated on this. Folks often see the doctor as
    the med-pushing taskmaster enemy in all this, when the real enemy is the disease of HTN. We docs
    have seen enough dialysis and stroke to make us enthusiastic about HTN control. After smoking,
    HTN might be the single biggest modifiable risk factor for vascular disease. Glad you two are
    carefully and successfully working together on this.

    Best of luck.

    -- Josh Steinberg MD, Syracuse
     
Loading...
Loading...